Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 225, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 23, 2002, 6:45 PM EDT for Indiana County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2002, 6:45 PM EDT (22:45 UTC)
- Expired
- Aug 23, 2002, 7:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Indiana County, PA
The radar
The State College radar (KCCX), 96 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:02 PM EDT, 4 hours 43 minutes earlier.
Area forecast discussion, Aug 23, 2:02 PM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 202 PM EDT FRI AUG 23 2002 SHOWERS AND TSTMS CONT TO POP OVER FA IN VCNTY OF STATIONARY BOUNDARY. LINES OF CONVECTION ARE FORMING IN SRN IN, SRN OH AND NRN KY ATTM. DURING THE EVENING HOURS AND TONIGHT LOW PRESSURE AREA MOVES EAST ALONG BOUNDARY. MESO ETA SHOWS MOST UNSTABLE AREA MOVING INTO CWA THIS EVENING FROM THE SW. PCP WATER RUNNING HIGH. SFC DEWPTS 70-73. CELLS WILL BE SLOW MOVING SO HAVE INDICATED RAIN HEAVY AT TIMES IN THE ZONES TONIGHT. WAVE IS SLOW TO MOVE ACROSS FA AND WILL NOT CLEAR OUR EASTERN ZONES UNTIL SATURDAY AFTN. CHC PCPN IN OUR EASTERN ZONES THRU SATURDAY EARLY AFTN AND JUST IN THE MORNING ELSW. HIGH PRESSURE BUILDS IN FOR SATURDAY NIGHT AND SUNDAY. NEXT CHC PCPN TUESDAY NIGHT/WEDNESDAY AS LOW MOVES UP THE EAST COAST. PIT 68 79 62 80 / 90 50 10 0 HLG 66 78 62 79 / 80 50 10 0 MGW 68 81 63 81 / 80 50 10 0 ZZV 68 81 63 81 / 80 50 10 0 PHD 66 78 62 79 / 80 50 10 0 FKL 63 75 58 76 / 80 50 10 0 DUJ 63 75 58 76 / 80 50 10 0 LBE 65 78 61 78 / 80 50 10 0 BTP 63 75 58 76 / 80 50 10 0 IDI 65 78 61 78 / 80 50 10 0 ODM 63 75 58 75 / 80 50 10 0 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Local storm report, Aug 23, 1:43 PM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
143 PM EDT FRI AUG 23 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM SHARPSVILLE PA 65-70 MPH TSTM WIND GUST
08/22/02 MERCER MICROBURST 1MILE LONG, 1/2
MILE WIDE. APPROX. 100
TREES DOWN IN S. PYMATUNING
TWP. ALSO DAMAGE TO
ATTACHED ROOF ON
APARTMENT.REPORTED BY
EMERGENCY MANAGEMENTSpecial weather statement, Aug 23, 3:20 PM EDT, 3 hours 25 minutes before
PAZ030-032-232000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 320 PM EDT FRI AUG 23 2002 ...STRONG THUNDERSTORM MOVING THROUGH... A STRONG THUNDERSTORM WITH FREQUENT LIGHTNING, WIND GUSTS TO 45 MPH, HEAVY DOWNPOURS AND SOME SMALL HAIL IS LOCATED IN THE RUFFS DALE AREA OF WESTMORELAND COUNTY. SURROUNDING COMMUNITIES SUCH AS MT. PLEASANT AND ALVERTON ARE IN THE PATH OF THE STORM IN ADDITION TO EVERSON, PRITTSTOWN AND PENNSVILLE IN FAYETTE COUNTY. THE STORM WILL MOVE THROUGH BY 4 PM. MOTORISTS ARE ADVISED TO SLOW DOWN AS VISIBILITIES CAN BE SUDDENLY REDUCED TO NEAR ZERO IN HEAVY DOWNPOURS.
Special weather statement, Aug 23, 6:01 PM EDT, 44 minutes before
OHZ048-232330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 601 PM EDT FRI AUG 23 2002 ...STRONG THUNDERSTORMS HEADED FOR COSHOCTON COUNTY... A COUPLE OF STRONG THUNDERSTORMS WILL MOVE INTO COSHOCTON COUNTY FROM THE WEST BY 6:15 PM. THE STORMS ARE MOVING TOWARD THE EAST AT ABOUT 30 MPH AND SHOULD AFFECT MAINLY CENTRAL AND NORTHERN PARTS OF COSHOCTON COUNTY UNTIL AROUND 7:15 PM. TOWNS TO BE AFFECTED BY THIS STORM INCLUDE NEWCASTLE, WALHONDING, WARSAW, AND BLISSFIELD. WIND GUSTS OF 50 MPH OR MORE ARE POSSIBLE, ALONG WITH HAIL, FREQUENT LIGHTNING, AND TORRENTIAL RAIN. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR POSSIBLE WARNINGS.
Special weather statement, Aug 23, 6:13 PM EDT, 32 minutes before
PAZ022-232330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 613 PM EDT FRI AUG 23 2002 ...STRONG THUNDERSTORM IN SOUTHER ARMSTRONG COUNTY... A STRONG THUNDERSTORM IS MOVING THROUGH SOUTHERN ARMSTRONG COUNTY...TOWARD THE SOUTHEAST AT 30 MPH. THIS STORM WILL AFFECT THE NORTH VANDERGRIFT, APOLLO, AND SPRING CHURCH AREAS FROM 6:15 TO 6:45 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE, ALONG WITH HAIL AND TORRENTIAL RAIN. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR POSSIBLE WARNINGS.
Special weather statement, Aug 23, 6:26 PM EDT, 19 minutes before
PAZ023-240000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 626 PM EDT FRI AUG 23 2002 ...STRONG THUNDERSTORMS MOVING THROUGH INDIANA COUNTY... A STRONG THUNDERSTORM WILL MOVE INTO SOUTHWEST INDIANA COUNTY AROUND 6:40 PM. THIS STORM WILL MOVE ACROSS THE SOUTHERN PART OF INDIANA COUNTY...AS IT MOVES TOWARD THE SOUTHEAST A 30 MPH. THIS STORM WILL AFFECT THE CLARKSBURG, LEWISVILLE, HOMER CITY, AND BLACK LICK AREAS FROM 6:40 TO 7:30 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE, ALONG WITH HAIL AND TORRENTIAL RAIN. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR POSSIBLE WARNINGS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:00 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 60 min |
| Aug 22, 8:12 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 63 min |
| Aug 22, 8:59 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 31 min |
| Aug 22, 9:27 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 33 min |
| Aug 23, 6:35 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.